Alert archive / West Virginia / Wind Chill Advisories in 2018
Wind Chill Advisory 7, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind chill advisory at Feb 2, 2018, 3:10 PM EST for Greenbrier County, West Virginia. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Feb 2, 2018, 3:10 PM EST (20:10 UTC)
- Expired
- Feb 3, 2018, 9:00 AM EST
- In force
- 18 hr
- Issued by
- NWS Blacksburg, VA
County Greenbrier County, WV
The radar
The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 124 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
518 WWUS41 KRNK 022010 WSWRNK URGENT - WINTER WEATHER MESSAGE National Weather Service Blacksburg VA 310 PM EST Fri Feb 2 2018 ...Dangerously cold wind chills expected tonight... .An unseasonably cold air mass will combine with lingering northwest winds to produce wind chill values between 10 and 15 degrees below zero across western Greenbrier County. Coldest wind chills will be just before sunrise. Temperatures then begin to warm by the early morning hours on Saturday. WVZ508-031000- /O.NEW.KRNK.WC.Y.0007.180202T2010Z-180203T1400Z/ Western Greenbrier- Including the cities of Quinwood, Duo, and Rainelle 310 PM EST Fri Feb 2 2018 ...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM EST SATURDAY... * WHAT...Dangerously cold wind chills expected. The coldest wind chills will be just before sunrise, with wind chills ranging between 10 and 15 below zero. Coldest wind chills at elevations above 3500 ft in western Greenbrier County. * WHERE...Western Greenbrier County. * WHEN...Until 9 AM EST Saturday. * ADDITIONAL DETAILS...The cold wind chills could result in hypothermia if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$
2 follow-up statements
378 WWUS41 KRNK 030846 WSWRNK URGENT - WINTER WEATHER MESSAGE National Weather Service Blacksburg VA 346 AM EST Sat Feb 3 2018 ...Wintry precipitation late tonight into Sunday... .A complex low pressure system will approach the region from the west late tonight and pass through the area on Sunday. Widespread wintry precipitation in the form of snow, sleet and freezing rain will occur before transitioning to mostly rain during Sunday afternoon. A few inches of snow can be expected in spots along with some light icing. WVZ508-031700- /O.NEW.KRNK.WW.Y.0007.180204T0900Z-180205T0000Z/ /O.CON.KRNK.WC.Y.0007.000000T0000Z-180203T1400Z/ Western Greenbrier- Including the cities of Quinwood, Duo, and Rainelle 346 AM EST Sat Feb 3 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING... ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 7 PM EST SUNDAY... * WHAT...Mixed precipitation expected. Total snow and sleet accumulations of 3 to 5 inches. A light glaze of ice also possible. * WHERE...Western Greenbrier County. * WHEN...From 4 AM until 7 PM EST Sunday. * ADDITIONAL DETAILS...Plan on slippery road conditions. Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Be prepared for slippery roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$ NCZ001-002-018-VAZ007-009-010-012-015-016-WVZ042-031700- /O.NEW.KRNK.WW.Y.0007.180204T0600Z-180204T1700Z/ Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Wythe-Grayson- Carroll-Mercer- Including the cities of West Jefferson, Sparta, Boone, Tazewell, Marion, Bland, Wytheville, Independence, Whitetop, Troutdale, Volney, Galax, and Bluefield 346 AM EST Sat Feb 3 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO NOON EST SUNDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of 1 to 3 inches and ice accumulations of a light glaze are expected. * WHERE...Portions of southwest Virginia, northwest North Carolina and southeast West Virginia. * WHEN...From 1 AM to noon EST Sunday. * ADDITIONAL DETAILS...Plan on slippery road conditions. Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Be prepared for slippery roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ NCZ003>006-019-020-VAZ032-043-044-058-031700- /O.NEW.KRNK.WW.Y.0007.180204T0900Z-180204T1700Z/ Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Henry- Pittsylvania-Halifax- Including the cities of Dobson, Danbury, Eden, Yanceyville, Wilkesboro, Yadkinville, Stuart, Martinsville, Danville, and South Boston 346 AM EST Sat Feb 3 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO NOON EST SUNDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of up to one inch and ice accumulations of a light glaze are expected. * WHERE...Portions of south central and southwest Virginia and north central and northwest North Carolina. * WHEN...From 4 AM to noon EST Sunday. * ADDITIONAL DETAILS...Plan on slippery road conditions. Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Be prepared for slippery roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ VAZ011-013-014-017-018-022-033-031700- /O.NEW.KRNK.WW.Y.0007.180204T0900Z-180204T1700Z/ Giles-Pulaski-Montgomery-Floyd-Craig-Roanoke-Franklin- Including the cities of Pearisburg, Radford, Pulaski, Blacksburg, Floyd, New Castle, Roanoke, Salem, and Rocky Mount 346 AM EST Sat Feb 3 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO NOON EST SUNDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of up to 2 inches and ice accumulations of a light glaze are expected. * WHERE...Portions of southwest and west central Virginia. * WHEN...From 4 AM to noon EST Sunday. * ADDITIONAL DETAILS...Plan on slippery road conditions. Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Be prepared for slippery roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ VAZ019-020-WVZ043-044-507-031700- /O.NEW.KRNK.WW.Y.0007.180204T0900Z-180205T0000Z/ Alleghany VA-Bath-Summers-Monroe-Eastern Greenbrier- Including the cities of Clifton Forge, Covington, Hot Springs, Hinton, Hix, Union, Lewisburg, and White Sulphur Springs 346 AM EST Sat Feb 3 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 7 PM EST SUNDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of 2 to 4 inches and ice accumulations of a light glaze are expected. * WHERE...In Virginia, Alleghany VA and Bath Counties. In West Virginia, Summers, Monroe and Eastern Greenbrier Counties. * WHEN...From 4 AM to 7 PM EST Sunday. * ADDITIONAL DETAILS...Plan on slippery road conditions. Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Be prepared for slippery roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
288 WWUS41 KRNK 031402 WSWRNK URGENT - WINTER WEATHER MESSAGE National Weather Service Blacksburg VA 902 AM EST Sat Feb 3 2018 ...Wintry precipitation late tonight into Sunday... .A complex low pressure system will approach the region from the west late tonight and pass through the area on Sunday. Widespread wintry precipitation in the form of snow, sleet and freezing rain will occur before transitioning to mostly rain during Sunday afternoon. A few inches of snow can be expected in spots along with some light icing. WVZ508-032215- /O.EXP.KRNK.WC.Y.0007.000000T0000Z-180203T1400Z/ /O.CON.KRNK.WW.Y.0007.180204T0900Z-180205T0000Z/ Western Greenbrier- Including the cities of Quinwood, Duo, and Rainelle 902 AM EST Sat Feb 3 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 AM TO 7 PM EST SUNDAY... ...WIND CHILL ADVISORY HAS EXPIRED... * WHAT...Mixed precipitation expected. Total snow and sleet accumulations of 3 to 5 inches. A light glaze of ice also possible. * WHERE...Western Greenbrier County. * WHEN...From 4 AM until 7 PM EST Sunday. * ADDITIONAL DETAILS...Plan on slippery road conditions. Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Be prepared for slippery roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ NCZ001-002-018-VAZ007-009-010-012-015-016-WVZ042-032215- /O.CON.KRNK.WW.Y.0007.180204T0600Z-180204T1700Z/ Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Wythe-Grayson- Carroll-Mercer- Including the cities of West Jefferson, Sparta, Boone, Tazewell, Marion, Bland, Wytheville, Independence, Whitetop, Troutdale, Volney, Galax, and Bluefield 902 AM EST Sat Feb 3 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 AM TO NOON EST SUNDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of 1 to 3 inches and ice accumulations of a light glaze are expected. * WHERE...Portions of southwest Virginia, northwest North Carolina and southeast West Virginia. * WHEN...From 1 AM to noon EST Sunday. * ADDITIONAL DETAILS...Plan on slippery road conditions. Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Be prepared for slippery roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ NCZ003>006-019-020-VAZ032-043-044-058-032215- /O.CON.KRNK.WW.Y.0007.180204T0900Z-180204T1700Z/ Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Henry- Pittsylvania-Halifax- Including the cities of Dobson, Danbury, Eden, Yanceyville, Wilkesboro, Yadkinville, Stuart, Martinsville, Danville, and South Boston 902 AM EST Sat Feb 3 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 AM TO NOON EST SUNDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of up to one inch and ice accumulations of a light glaze are expected. * WHERE...Portions of south central and southwest Virginia and north central and northwest North Carolina. * WHEN...From 4 AM to noon EST Sunday. * ADDITIONAL DETAILS...Plan on slippery road conditions. Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Be prepared for slippery roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ VAZ011-013-014-017-018-022-033-032215- /O.CON.KRNK.WW.Y.0007.180204T0900Z-180204T1700Z/ Giles-Pulaski-Montgomery-Floyd-Craig-Roanoke-Franklin- Including the cities of Pearisburg, Radford, Pulaski, Blacksburg, Floyd, New Castle, Roanoke, Salem, and Rocky Mount 902 AM EST Sat Feb 3 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 AM TO NOON EST SUNDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of up to 2 inches and ice accumulations of a light glaze are expected. * WHERE...Portions of southwest and west central Virginia. * WHEN...From 4 AM to noon EST Sunday. * ADDITIONAL DETAILS...Plan on slippery road conditions. Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Be prepared for slippery roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ VAZ019-020-WVZ043-044-507-032215- /O.CON.KRNK.WW.Y.0007.180204T0900Z-180205T0000Z/ Alleghany VA-Bath-Summers-Monroe-Eastern Greenbrier- Including the cities of Clifton Forge, Covington, Hot Springs, Hinton, Hix, Union, Lewisburg, and White Sulphur Springs 902 AM EST Sat Feb 3 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 AM TO 7 PM EST SUNDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of 2 to 4 inches and ice accumulations of a light glaze are expected. * WHERE...In Virginia, Alleghany VA and Bath Counties. In West Virginia, Summers, Monroe and Eastern Greenbrier Counties. * WHEN...From 4 AM to 7 PM EST Sunday. * ADDITIONAL DETAILS...Plan on slippery road conditions. Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Be prepared for slippery roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind chill advisory went out at Feb 2, 3:09 PM EST, 1 minute earlier.
Area forecast discussion, Feb 2, 3:09 PM EST, 1 minute before
Area Forecast Discussion National Weather Service Blacksburg VA 309 PM EST Fri Feb 2 2018 .SYNOPSIS... Cold, dry high pressure will build overhead tonight. It will lead to a chilly night tonight with clear skies and light winds. Slow moderation expected Saturday. A complex storm system then moves across our area on Sunday, bringing a widespread accumulating snow and wintry mix event to the region. High pressure then follows this system on Monday with a warming trend for Tuesday. && .NEAR TERM /THROUGH SATURDAY/... As of 155 PM EST Friday... A cold, blustery afternoon across the central Appalachians and Piedmont region today, with stratocu and intervals convectively- driven snow showers early this afternoon mainly southwest of Blacksburg. Northwesterly gusts this afternoon have been as much as 35 mph producing below zero to single digit wind chills in the western mountains. More sunshine, albeit ineffective enough to significantly raise temperatures, was taking place across the Piedmont with temperatures here in the 30s. Main theme for tonight will be the very cold ambient temperatures. 1039 mb high pressure now centered over the Ohio Valley will begin to build over the region mainly after midnight. Increasing subsidence expected late this afternoon into early evening will help to dry up both clouds and leftover snow showers, and will also help to diminish northwesterly wind speeds and gusts. By midnight, winds should be going light and variable and to calm overnight. 850 mb temperatures do tend to moderate by some 6-8 degrees to values around -8 to -12 C by 12z Saturday. However 12z forecast models indicate about as close to an ideal radiational cooling night as one could ask for, given very dry high pressure settling nearly overhead. Could be some orographically induced cirrus clouds indicated by the GFS that could disturb otherwise strong radiational cooling in the Piedmont and foothills, but that may be it in terms of cloud cover. There's also enough of a snowpack in southeast West Virginia - as much as 8 inches in places - to push low temperatures tonight into the single digits. Lows from the New River Valley/NW NC mountains should be in the low to mid teens, and into the upper teens in the foothills and Piedmont. Aforementioned high pressure then begins to advance eastward into the eastern VA/NC coastal area. Ridging left behind by the high will continue to allow for dry conditions on Saturday. Modest southerly low-level flow will afford greater warm thermal advection to take place, and in turn we should also see at least lowering mid to high clouds from southwest to northwest. Greatest clouds are expected by early evening. Kept highs mainly in the 30s to low 40s, given the likely colder start and steady increase in clouds during the day and 850 mb temperatures further moderating to around -2 to -6C. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... As of 230 PM EST Friday... There are multiple challenges for the Saturday night through Sunday night time frame. In short, two areas of low pressure and one cold front will interact in various degrees to bring a wintry mix to our region. That is the simple summary. Where there continues to be notable differences in the model guidance is amount of moisture that will impact our area, and the specifics low level thermal profile within the warm sector of the system over our region prior to the cold frontal passage. Where there is decent agreement is the system will not be all snow for the vast majority of the area. A warm nose aloft to some degree will be in place while the surface and boundary layer temperatures are still sub-freezing, especially over the southeastern sections of the region. This nose will migrate north during the course of Sunday, allowing for just about every location to at least have a few hours of a wintry mix, after initially being pure snow. Eventually, enough warming will take place for all rain, prior to the cold frontal passage later Sunday afternoon and evening. However, once the cold front crosses the region, precipitation in the form of snow showers will be confined to the preferred upslope regions of southeast West Virginia, south into the Northern Mountains of North Carolina. Snowfall amounts will be tricky based upon just how much moisture is available, and how much of that precipitation falls as sleet rather than snow. Also, convection along and near the southern stream low may develop near the coast of the Carolinas. If this initiates, it would potentially mitigate the amount of available low level moisture to advect into our region. Taking all of this into account, snow/sleet amounts along and west of the crest of the Blue Ridge are forecast to average one to two inches. Higher amounts averaging two to three inches are more probable in areas near and north of Interstate 64 in WV and VA, west of Interstate 81. Also, some isolated two to three amounts are possible within the higher peaks of the Northern Mountains of North Carolina. Western Greenbrier County in WV will likely experience the greatest amounts since it will receive both snowfall within the warm sector of the system, with the least chance of period of a wintry mix, and then additional snowfall from the northwest flow upslope activity in the wake of the cold front. Snowfall totals here around five inches are probable. Areas east of the crest of the Blue Ridge will more likely experience less than an inch of snow/sleet, but have a better chance of receiving a few hundredths of an inch of freezing rain. Sunday night, winds will become blustery with gusts of at least 25 to 35 mph common, especially at the higher elevations. By Monday, only some isolated snow showers/flurries will continue across western Greenbrier County through the morning. By the afternoon, the northwest winds weaken and back with the arrival of our next area of high pressure. Temperatures during this portion of the forecast will average a couple of degrees plus or minus of normal. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... As of 1030 AM EST Friday... Monday night into Tuesday, the center of an area of high pressure will progress eastward to off the Delmarva Peninsula while a series of disturbances progress east through central CONUS. One of these will be located with in the northern stream jet and pass through Pennsylvania by Tuesday afternoon. The other feature will be associated with the southern stream jet, start the day near Dallas- Fort Worth, and be over the Arklatex region by the afternoon. However in its progression, plenty of western Gulf of Mexico moisture will race north ahead of it into parts of the Mississippi, Ohio, and Tennessee River basins. For our region, this transition in systems will yield primarily an increase in cloud cover from west to east. Precipitation will be limited to Tuesday afternoon across parts of southeast West Virginia in the form of patchy light rain and/or snow. The southern branch system will continue to evolve into the main weather maker heading into Wednesday as its parent upper trough deepens across the Mississippi River Valley. The associated surface cold front will move across the area Wednesday and have available to it the southern stream moisture advected north on the east side of the Gulf Coast shortwave trough. Forecast low level temperature profiles suggest above 0C values, so we are expecting a rain event during the day for the entire forecast area. Wednesday night on the backside of the departing cold front, look for increasing northwest winds that will yield some upslope rain/snow showers across southeast West Virginia, south into the Northern Mountains of North Carolina. This same northwest flow will yield subsidence east of the crest of the Blue Ridge with an end to the precipitation and cloud cover beginning to dissipate. By Thursday, high pressure will be building into the area and be centered overhead by late Thursday night. This will bring another period of drier weather and decreased cloud cover that will continue into early Friday. By late Friday, cloud cover will again be on the increase as yet another system starts to develop across central CONUS and its associated cloud cover advects our direction. Temperatures during this portion of the forecast will start near normal and trend to about ten degrees above normal by Wednesday. Reading cool again through Friday with values back to near normal. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... As of 1227 PM EST Friday... Biggest aviation operational impact west of the Blue Ridge and mainly through 00z Saturday. Intervals of MVFR to at times LIFR visibility light to moderate snow showers continue to prevail from Bluefield to the western extent of the Blue Ridge, to areas north of Boone. Visibilities will likely continue to oscillate between P6SM and as low as one- half mile in these bands through 21z, though in terms of TAFs these snow showers are mostly affecting just Bluefield. Have hit Bluefield the hardest with a prevailing MVFR snow shower with tempo 1SM through 21z. Will indicate prevailing P6SM -SHSN at Blacksburg and Lewisburg with VCSH at Roanoke to address intervals of snow showers. Aside from snow showers, ceilings/visbys are a mix of VFR/MVFR with BKN- OVC stratocu northwest of the Blue Ridge spine. MVFR stratocu should trend to VFR SKC by early evening, taking longest to occur in southeast West Virginia. Northwest winds still continue 10-16 kts gusts as much as 30 kts; would expect wind gusts to slowly abate but not any sooner than 22z. Will also encounter choppy conditions around the Blue Ridge/western Appalachians through 00z. High pressure then finally settles in with northwest winds slackening to light/calm and skies going SKC. Into Saturday, looking at VFR conditions. Steady stream of SCT- BKN mid to high level clouds builds above retreating surface high pressure. The retreating high will allow for a light southerly component to the wind, around 4-8 kts. Extended Aviation Discussion... Ceilings then continue to steadily lower Saturday night and may at times approach MVFR levels along the southern Blue Ridge into the pre-dawn hours. A complex storm system, will bring an extended period of sub- VFR ceilings and visibilities and the potential for widespread winter precipitation Sunday into Monday. A brief return to VFR Monday night-Tuesday but another storm system will impact the Mid-Atlantic for mid-week. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...Wind Chill Advisory until 9 AM EST Saturday for WVZ508. && SYNOPSIS...AL NEAR TERM...AL SHORT TERM...DS LONG TERM...DS AVIATION...AL
Hazardous weather outlook, Feb 2, 9:22 AM EST, 5 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 922 AM EST Fri Feb 2 2018 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508- 031430- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 922 AM EST Fri Feb 2 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Winter precipitation, primarily in the form of snow and sleet is expected Sunday. Significant snow accumulations are possible. Some freezing rain is also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ004>006-020-VAZ043>047-058-059-031430- Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 922 AM EST Fri Feb 2 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia and south central Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Winter precipitation remains possible Sunday. Snow, sleet, and freezing rain will all be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Feb 2, 10:17 AM EST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1017 AM EST FRI FEB 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 AM SNOW TAZEWELL 37.12N 81.52W
02/02/2018 E5.5 INCH TAZEWELL VA BROADCAST MEDIA
WVVA VIEWER REPORT
&&
EVENT NUMBER RNK1800317
LOCONTOLocal storm report, Feb 2, 10:18 AM EST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1018 AM EST FRI FEB 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 AM SNOW COALDALE 37.35N 81.35W
02/02/2018 E5.5 INCH MERCER WV BROADCAST MEDIA
WVVA VIEWER REPORT
&&
EVENT NUMBER RNK1800318
LOCONTOLocal storm report, Feb 2, 10:20 AM EST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1020 AM EST FRI FEB 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 AM SNOW 3 E MATOAKA 37.42N 81.20W
02/02/2018 E5.0 INCH MERCER WV BROADCAST MEDIA
WVVA VIEWER REPORT NEAR LASHMEET WV.
&&
EVENT NUMBER RNK1800319
LOCONTOLocal storm report, Feb 2, 10:43 AM EST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1043 AM EST FRI FEB 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 AM SNOW SPANISHBURG 37.45N 81.12W
02/02/2018 E4.8 INCH MERCER WV BROADCAST MEDIA
WVVA VIEWER REPORT.
&&
EVENT NUMBER RNK1800320
LOCONTOLocal storm report, Feb 2, 10:45 AM EST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1045 AM EST FRI FEB 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 AM SNOW BLUEFIELD 37.27N 81.22W
02/02/2018 M5.2 INCH MERCER WV BROADCAST MEDIA
WVVA TV STATION.
&&
EVENT NUMBER RNK1800321
LOCONTOSpecial weather statement, Feb 2, 11:46 AM EST, 3 hours 24 minutes before
Special Weather Statement National Weather Service Blacksburg VA 1146 AM EST Fri Feb 2 2018 NCZ001-002-018-VAZ007-009-010-012-013-015>017-021900- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Wythe-Pulaski- Grayson-Carroll-Floyd- Including the cities of West Jefferson, Sparta, Boone, Tazewell, Marion, Bland, Wytheville, Radford, Pulaski, Independence, Whitetop, Troutdale, Volney, Galax, and Floyd 1146 AM EST Fri Feb 2 2018 ...Occasional snow showers with reduced visibility continue into early afternoon... Narrow bands of snow will continue to produce reduced visibilities, as low as one half mile at times. Snow accumulations of up to one inch will create slick spots on roadways, including Interstate 81 west of Radford Virginia, and Interstate 77 from Flat Top through Bland and near Fancy Gap. The higher elevations of Tazewell and Smyth, including Grayson Highlands, and into the High Country of North Carolina may also experience an additional inch of snow. The most persistent snowbands will begin to shift out of Floyd and Pulaski County by noon, with intervals of snow showers through early this afternoon becoming more concentrated from Mercer to Carroll County south and west. Travelers should use extra caution by slowing down and leaving extra space between vehicles, and avoiding sudden lane changes on the interstate. Be sure to allow extra time to reach your destination.
Nearby
Wind Chill Advisories in West Virginia, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.